Discussions that mention norvasc

High & Low Blood Pressure board


Hi all, great site & very informative. Have a few questions about the new med I'm taking and hope to get some input...
I was just prescribed Norvasc to go along with the Atenolol I've been taking for over a year now since BP's still in the 150/85 range.
I currently take the Atenolol before bed. Is Norvasc better to take in the AM or PM along with the Atenolol?

Also, has anyone ever had the weird side effect of little "itches" while taking Norvasc? Mostly in arms and midsection-no rash-just like little insect bites that come suddenly and go away just as fast. This just came up the second day I started taking it.
Thanks for any help :)
NW1
Hi Northwest,

welcome! :)

While I took my beta blocker at night (twice daily, as directed) I suffered from insomnia and got little sleep most nights. How well do you sleep? Insomnia is a very common side effect of beta blockers. That is why I would not recommend taking this medication at night. It takes a while to figure out what works best in what doses and getting the timing right.
I took a full dose of my CCB in the mornings for quite some time with the ACE, beta blocker and the two diuretics, taking only the beta blocker at night. This arrangement did not provide an adequate round the clock blood pressure control. I now split my 10mg dose of Norvasc into two doses of 5mg and take it twice a day and also take my ACE inhibitor (20mg) twice daily in 10mg doses. This seems to work very well. I don't have insomnia from the beta blocker and my blood pressure stays perfect through the night.

Your should read up on the half lives of your meds and any other information you might come across. The more, the better. You could try taking one medication in the morning and the other at night. If you take them both at the same time, there's a chance of your blood pressure dropping too much. Everyone is different - some people get a good 24 hour control while others do not on the same dose of medication. Your CCB dose is probably a smaller one to begin with - your doctor would have prescribed the lowest possible dose, which can be easily increased based on your response.
You could call your pharmacist and ask for a recommendation as to what to take and when - I find them extremely helpful. I follow their suggestions most of the time. :)

Good luck in lowering your blood pressure to a healthier level.
flowergirl
Thanks for the reply Flowergirl.
No problem sleeping, I switched the time I was taking the Atenolol from AM to PM about 6 months ago due to the lethargy side effect and this seemed to help. Little bit concerned about hypotension taking the two together but the pharmacist and Dr said at 5mg (for the Norvasc) it should not be an issue. I might switch times if it becomes one though.
Still trying to figure out the itch thing, maybe it's just a weird side effect that'll go away like the lightheaded feeling I had when I started taking the beta blocker.
Thanks again for your input.
NW1
The itchy thing, I forgot to mention, is a side effect of one of the medications - most likely the CCB since you haven't had this problem until now. I have that - it feels as if certain areas of skin are on fire. (My lower back was affected most recently). In terms of side effects, this one is not bad. Skin rashes are a very frequent side effect of medication as well. The more medications one takes, the higher the frequency of dermatological (and other) issues.

I hope you will get a sufficient blood pressure reduction on the 5mg of Norvasc, thus avoiding some of the MORE unpleasant side effects of this medication. On a positive note, Norvasc in general has fewer side effects than Felodipine in the same doses (2.5, 5 and 10mg) - something to feel good about. The side effects are dose-related. I was on Felodipine in the past and had them all.

flowergirl
And a reply to a reply ;)
BP is back in the 120 range so looks like the combo of atenolol and norvasc is doing the job. Slight edema though, I took off my socks today and had line impressions for a few hours on my ankles. Think I should report this side effect to the doc?
Hi,

[QUOTE]BP is back in the 120 range so looks like the combo of atenolol and norvasc is doing the job
I am so glad to hear this combination of meds has lowered your blood pressure to an acceptable level! Now you'll just have to maintain it.

[QUOTE]Slight edema though, I took off my socks today and had line impressions for a few hours on my ankles. Think I should report this side effect to the doc?

Report it. I would. Unless it becomes a real problem, the doctors don't do anything. I guess your doctor would switch you to a different medication if you insisted. Some edema is almost unavoidable and considered an acceptable side effect. Keep in mind that other hypertensive drugs (such as beta blockers) also cause edema. When you think about it, many healthy people get swollen feet/ankles from being on their feet all day. Peripheral edema is also very common during lengthy flights (even in healthy people). That is why our doctors don't consider edema too big a deal. It is the angioedema - a different type of edema - that can be life threatening.

When edema becomes a problem, the doctors treat it - with MORE medication. Once it's gone, you're fine UNTIL the next occurence. The only way to make the peripheral edema go away for good once it becomes a problem is by stopping the medication (if you can).
I would not worry too much. You are on a lower dose and will get used to it. Give it time.

Keep up the good work! :cool:
flowergirl
Another update...got back from my doctor and she switched the times I take the Norvasc from PM to AM since my BP's higher in the afternoon???

So I guess the Atenolol works in the PM and the Norvasc in the AM.
Reported the edema and yep, just a small side effect but she'll check on my weight next week when I go in for a follow up. I've gained 3 pounds in 2 weeks.
This med stuff can be tricky...:confused:
Thanks for the update. :)

While both Atenolol and Norvasc act over a 24 hour period and are normally taken once daily, Atenolol's peak plasma levels are reached 2-4 hours after oral administration while it takes 6-12 hours after oral administration of Norvasc to reach peak plasma levels. After the peak plasma level has been reached, the concentration of the drug declines. This is when the amount of drug eliminated exceeds the amount of drug being absorbed.

Thus, if the dose of Norvasc is taken at 8:00 p.m., the maximum effectiveness is reached between 2-8:00 a.m. and declines afterwards. If the same drug is administered at 8:00 a.m., the maximum effectiveness is reached between 2-8:00 p.m. :)

I hope your current regimen gives you a good blood pressure control.

flowergirl